Category: Thyroid

Monitor: 31

31 - DIFFERENT FACETS OF AUTOIMMUNITY - STIFF PERSON SYNDROME IN GRAVES' DISEASE

Friday, Apr 26
11:30 AM – 12:00 PM

Objective : Stiff Person Syndrome (SPS) is a rare neurological condition which has been associated with other autoimmune disease like type 1 diabetes mellitus and hashimoto’s thyroiditis but rarely with Graves’s disease (GD). Here we present a case report of SPS developing in a patient with GD and how plasmapheresis used to treat SPS helped in management of hyperthyroidism in the setting of thionamide induced leukopenia.


Methods : NA


Results :

A 34-year-old African American female with history of GD was admitted to the ICU for thyroid storm and severe spasm and myoclonus of lower extremities. Labs showed thyrotropin(TSH) of < 0.002 mIU/L (0.5-4.5 mIU/L), free T4(fT4) of >7.04 ng/dl (0.8-1.8 ng/dl), total T3(T3) elevated to 278 ng/dl (80-180 ng/dl) and Thyroid stimulating antibodies (TSI) elevated to 3.25 (0.00-0.55 IU/L). She was started on methimazole, hydrocortisone, metoprolol and lugol’s iodine. Total T3 normalized in 72 hours and fT4 in 2 weeks. A comprehensive neurological work up for spasm and stiffness with MRI brain and spine, EEG, lumbar puncture and rheumatological antibodies were negative except glutamic acid decarboxylase (GAD) antibodies. She was diagnosed with SPS with elevated GAD antibodies. As she was planned for second round of IV immunoglobulin (IVIG) therapy,  WBC dropped to 1600 with absolute neutrophil count (ANC) of 500. Alternative treatment for Graves’ disease was needed to prevent recurrence of thyroid storm. Due to nonresponse to IVIG, she was started on plasmapheresis for SPS. With plasmapheresis, fT4 and T3 levels dropped progressively from 1.28 ng/dl to 0.75 ng/dl and from 192 ng/dl to 107 ng/dl respectively but rebounded back up to 0.94 and 159 respectively after last session. TSI continued to remain elevated, dropping to 0.39 IU/L only after the last session but was elevated back up to 0.94 IU/L five days later. The patient stayed clinically euthyroid. She eventually underwent radioiodine ablation of thyroid gland. She continues to do well with improvement in her neuromuscular symptoms.


Discussion : We report a unique association between SPS and Graves’s disease (both being autoimmune phenomenon) which has been reported rarely in literature. SPS is caused due to decrease in CNS inhibitory pathway by blockade from GAD antibody resulting in increased muscle activity. SPS is often associated with type 1 DM. Although thionamides are known to cause agranulocytosis, neutropenia in her case could have also been in part due to IVIG therapy, which has been reported. 


Conclusion : Plasmapheresis used for SPS helped in regulating her thyroid hormone levels while she was waiting for radioiodine ablation in the setting of thionamide induced neutropenia.

Itivrita Goyal

Fellow in training
University at Buffalo
Buffalo, New York

Dr. Itivrita Goyal is a first year fellow in training in the division of Endocrinology, Diabetes and Metabolism at the University at Buffalo. Her research interests are in Diabetes and Endocrine oncology.

Alamgir Sattar

Fellow in training
University at Buffalo
Buffalo, New York

Dr. Alamgir Sattar is a second year fellow in training in the division of Endocrinology, Diabetes and Metabolism at University at Buffalo.

Abhijana Karunakaran

Assistant Professor
University at Buffalo

Dr. Karunakaran is an Assistant Professor of Medicine in the division of Endocrinology, Diabetes and Metabolism at University at Buffalo.

Antoine Makdissi

Clinical Associate Professor
University at Buffalo

Dr. Makdissi is a Clinical Associate Professor in the division of Endocrinology, Diabetes and Metabolism at University at Buffalo.

Manav Batra

Assistant Professor
University at Buffalo,SUNY
Williamsville, New York

Assistant Professor